HPI: A 77-year-old white male presents to clinic complaining of increasing feeling dizzy, short of breath, easily fatigued, and having a sensation of his heart â€˜skipping beatsâ€™. He reports that he has been experiencing these symptoms for about a year and they usually only last for a day, but this recent episode has been lasting about 3 days now so wants to get checked out.
PMH: Type 2 Diabetes diagnosed at 57 years old. Hypertension diagnosed at 62 years old.
Medications: Lisinopril 20 mg daily, Metformin 1000 mg daily
Vital Signs: P 123 irregularly irregular, R 20, BP 172/100
Cardiovascular: Irregular heart rhythm
Respiratory: Lung sounds clear
Integumentary: Skin is warm, pale with a slight gray cast
An arrhythmia may be with or without symptoms, causing a feeling of one’s heart beating too fast, too slow, or skipping a beat, and can cause a deficit in consciousness, cardiac collapse, and mortality (Arcangelo et al., 2021). An arrhythmia can be symptomatic or asymptomatic. Both result in the feeling that the heart is either beating too fast, too slowly, or feel as if it is skipping a beat. Arrhythmias may result from structural or electrical/conduction system changes in the heart that may compromise cardiac function and cardiac output (Arcangelo et al., 2021).
Conditions that give rise to arrhythmias include myocardial ischemia, chronic HF, hypertension, valvular heart disease, hypoxemia, thyroid abnormalities, electrolyte disturbances, drug toxicity, excessive caffeine or ethanol ingestion, anxiety, and exercise (Arcangelo et al., 2021). This is why it is important to make sure that the underlying issue is diagnosed so a comprehensive cardiac workup such as diagnostic tests and baseline lab work that includes PT, INR, CBC, CMP, lipid panel, thyroid, and cardiac enzymes will need to be ordered. I would also order a 12-lead electrocardiogram. The practitioner should examine the 12-lead electrocardiogram (EKG) for evidence of myocardial ischemia; calculation of the PR interval, QRS interval, and QT interval; presence of premature atrial or ventricular contractions; characteristics of Wolff-Parkinson-White (WPW) syndrome; presence or absence of P waves; and relationship between P waves and QRS complexes (Arcangelo et al., 2021).
THERAPEUTICS: The overall goals of antiarrhythmic drug therapy are to relieve the acute episode of irregular rhythm, establish sinus rhythm (SR), and prevent further episodes of the arrhythmia (Arcangelo et al., 2021). Conditions that may cause arrhythmias are electrolyte imbalances (e.g., hypokalemia, hypomagnesemia), drug overdose, drug interactions with other medications or herbal supplements, renal failure, thyroid disorders, metabolic acidosis, hypovolemia, MI, pulmonary embolism, cardiac tamponade, tension pneumothorax, dissecting aortic aneurysm, hypoxemia, and valvular or congenital defects in the heart (Arcangelo et al., 2021). Therefore, if it is found that the patient has one of these conditions, he will need to be treated with the appropriate medication such as vitamin supplements or whatever is needed to correct the condition to further prevent cardiac arrythmias.
I would start this patient on a beta blocker such as Propranolol since he is symptomatic if his blood work shows no other conditions are the culprit to his arrythmias. In general, beta blockers lower the heart rate and blood pressure, decrease myocardial contractility, decrease oxygen consumption in the myocardium, and lower cardiac output (Arcangelo et al., 2021).
If his tests show there is an actual heart issue then he may need medications such as anticoagulants. Unfractionated heparin (UFH) and low-molecular-weight heparins (LMWHs), as well as oral vitamin K antagonist (VKA) warfarin and direct-acting oral anticoagulants (DOACs), such as dabigatran etexilate (a direct thrombin inhibitor) and oral factor Xa inhibitors (rivaroxaban, apixaban, and edoxaban), are examples of anticoagulants that can be used (Arcangelo et al., 2021).
EDUCATIONAL: Educate the patient on the need to make some improved lifestyle choices if he is at risk for any of these. He will need to get regular exercise, stop smoking, avoid stressors, avoid caffeine, and follow a good cardiac diet. He will need to be educated on the importance of making follow-up visits to monitor lab work to make sure he is therapeutic range with his medication. Education will need to be given on the side effects of any of the new medications that he will be prescribed. If he is on anticoagulants, he will need to be educated on the fact that he will now be prone to easy bruising and bleeding so will need to seek emergency help if he has any bleeding that will not stop.
CONSULTATION/COLLABORATION: I would refer the patient to a cardiologist for a complete evaluation so that he can follow up with them to make sure that his arrhythmia has not caused any damage to his heart.